I was diagnosed with Hyperthyroidism. I am on Tapazole 5mg daily but I also take Birth contol pills. I feel so much better now that I'm on the Tapazole but I noticed when I stop taking my birth control pills during the week of my period that many of my symptoms return, especially my anxiety. Does anybody else ever feel this way? I didn't know if there was a connection.
That's a really interesting observation. I do know that birth control pills can cause labs to look more hyper than they actually are if they don't do the frees. They put me on bcp's to try to control heavy bleeding after I was diagnosed hyper. Took them for 2 months. They made me feel totally whacked out and I gave up on them. I also noticed that without them, during my periods, I always felt worse.
Anybody out there got info on this one??????? I always wondered myself.
Well.... estrogen is a known thyroid-suppressor.* So it might be that the week you don't take it, your thyroid hormones rise to uncomfortable levels. I wouldn't think that could happen so fast- in just a week's time - but everyone is different, and stranger things could happen. That's my guess!
*Helen, The reason total T tests are elevated in the presence of estrogen is because estrogen increases the thyroid-binding protein, which holds more of the TH in the bloodstream and doesn't allow the cells to use it. Conversely, when estrogen is absent, more TH enters the cells, where it can't be measured, so the total test will show a decrease. Thus, the estrogen doesn't actually increase total hormone ... it just binds it up and redistributes it from the cells to the bloodstream.
Did that make any sense? umpfff Sometimes I wonder about my ability to explain things ...
I am kept TSH suppressed with synthroid, and probably a tiny bit on the hyper side, but I feel just fine....but I decided to go off my bcp for a break one month, and I got all the hyper symptoms, fast pulse, starving all the time, a bit jittery.......I couldn't wait to get back on the pill!
Midwest, I think I'll just sit back and watch this thread. Looks like I'm the only one so far that they make more hyper instead of helping. Me and my a**backward labs. Probably the same reason I got high cholesterol. This is kinda interesting. And yes, I've heard of that kind of person. Thought I was the only one. Thanks for making me not feel so alone.
I'm just taking a wild stab here, but a lot of bc pills also contain progesterone - in fact, some "mini-pills" contain ONLY progesterone. If you are feeling worse during your "week off," then maybe you are demonstrating symptoms of low progesterone, some of which are listed below:
Symptoms of low progesterone:
Anxiety and irritability
Lower body temperature
Weight gain - hips/middle.
It might not hurt to ask your doc to test your estrogen and progesterone levels. One of my biggest concerns with bc pills is that they can really mess up that delicate balance between estrogen and progesterone, causing symptoms of estrogen dominance, low progesterone, etc.
Just a thought.
Last edited by OraEtLabora; 02-11-2007 at 04:29 PM.
Reason: Forgot to add something
Thanks, I think I will do that. I do have a lot of those symptoms. I just had my thyroid levels checked on Fri and was off my BCP's at that time so I'm curious to see if the levels are different. I have an appt with my endocrinologist this week and I'm going to discuss this with him. This site is great it's nice to have someone to talk to.